MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY
Catalog Number PSR3D
Medical Device Problem Codes Break (1069); Retraction Problem (1536); Physical Resistance (2578); Device Handling Problem (3265)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: one of the struts on the proximal end of the penumbra system 3d revascularization device (psr3d) stent was fractured.Conclusions: evaluation of the returned psr3d revealed one of the struts on the proximal end of the stent was broken.This damage was likely a result of forcefully retracting the device against a strong resistance.This resistance likely originated from the attempted retraction of the psr3d back into the non-penumbra microcatheter.If the psr3d is deployed and engages any thrombus it will likely be unable to be retracted back into a microcatheter.Penumbra psr3ds are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra system 3d revascularization device (psr3d).During the procedure, the physician advanced a non-penumbra microcatheter through a penumbra system ace68 reperfusion catheter (ace68), then deployed the psr3d through the microcatheter.The physician then noticed that the psr3d was deployed in the wrong position and tried to pull it back into the microcatheter (pinned the microcatheter and pulled the 3d back); however, resistance was encountered and the psr3d could not be pulled any further.Therefore, the physician locked the psr3d down with the rotating hemostasis valve (rhv) that was on the back of the microcatheter and pulled both the psr3d and microcatheter back through the ace68 as one system.Upon removal, the physician noticed that one of the tines was broken and sitting outside of the microcatheter.The procedure was completed using the same ace68, microcatheter and another stent retriever device.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7292204
Report Number3005168196-2018-00398
Device Sequence Number16447069
Product Code NRY
UDI-Device Identifier00814548017853
UDI-Public00814548017853
Combination Product (Y/N)Y
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K162901
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/13/2020
Device Catalogue NumberPSR3D
Device Lot NumberF78696
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/24/2018
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date02/23/2018
Supplement Report FDA Received Date09/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age51 YR
Date Report Sent to FDA01/01/2005